Colorado, 2009

Hail in Colorado, August 10, 2009

August 10, 2009 · NWS BOU · 9 events in 4 counties and zones

Another round of severe thunderstorms hammered the Northeast Plains with large hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$25,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another round of severe thunderstorms hammered the Northeast Plains with large hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM MST, 10 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM MST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SUN AUG 9 2009

.SHORT TERM...LOOKS LIKE ANOTHER ACTIVE PERIOD TONIGHT.  SUBSIDENCE
BEHIND THE UPPER TROF OVR WRN SOUTH DAKOTA THIS AFTN WILL LIFT TO
THE NORTHEAST AHD OF ANOTHER SYSTEM OVER NERN UT.  STLT/RUC
INDICATING THIS SYSTEM WL SLIP OVER THE CWFA OVERNIGHT. PLENTY OF
INSTBY OVER THE NERN PLAINS WITH CAPES IN THE 1200-2200 J/KG THIS
AFTN.  MUCH OF THIS HAS BEEN CAPPED BUT LOW LEVEL UPSLOPE AND QG
ASCENT ASSOCIATED WITH THE SHORT WAVE SHOULD BE SUFFICEINT TO
INITIATE DEEP CONVECTION.  UPPER LEVEL WINDS AROUND 50 KTS AT 300 MB
SO PLENTY OF SHEAR TO PRODUCE SEVERE THUNDERSTORMS.  TNGT COULD BE A
REPEAT OF LAST NIGHT WITH THE STORMS PRODUCING PRIMARILY LARGE HAIL
AND DAMAGING WINDS.  HEAVY RAIN...FLOODING AND ISOLATED TORNADOES
CANNOT BE RULED OUT EITHER.  MDLS INDICATE SOME OF THE STORMS COULD
AGAIN LINGER WELL PAST MIDNIGHT.  ON MONDAY...THERE MAY AN ISOLATED
SHOWERS OR THUNDERSTORM OVER THE NERN PLAINS MONDAY MORNING.  A
WESTERLY FLOW ALOFT WILL BE OVER THE STATE THROUGH THE DAY WITH
SUFFICIENT MSTR OVER THE NERN PLAINS FOR MORE TSTMS IN THE
AFTERNOON.  EAST-SOUTHEASTERLY SFC WINDS COULD INDUCE A WEAK DENVER
CYCLONE IN THE AFTN. CAPES STILL HIGHS IN THE AFTN IN THE 1200-2200
J/KG RANGE.  SVR THUNDERSTORMS AGAIN A RISK IN THE AFTN...BUT IT
SHUD BE TO THE EAST AND SOUTH OF THE DENVER AREA IN THE NEIGHBORHOOD
OF THE PALMER DIVIDE.

.LONG TERM...WILL CONTINUE TO SEE WEAK MID-LEVEL SHORTWAVES PASSING
BY FROM TIME TO TIME DURING THE UPCOMING WEEK...CARRIED ALONG BY
WEAK TO MODERATE WEST-NORTHWEST FLOW ALOFT. SFC FLOW EAST OF THE
MTNS ALSO FORECAST REMAIN LIGHT WITH THE USUAL DIURNAL SHIFTS IN
WIND DIRECTION. HOWEVER IT/S OUT ACROSS THE EASTERN THIRD OF THE
CWFA WHERE MODELS SHOW BIT OF A STRONGER SLY LOW-LEVEL FLOW DVLPG
DURING THE AFTERNOON/EVENING HOURS TUESDAY AND WEDNESDAY. MODELS
SHOW THESE WINDS ADVECTING +50F DEWPT AIR NWRD FROM THE TEXAS
PANHANDLE. IT/S WITHIN THIS TONGUE OF MOIST AIR THAT THE NAM AND
GFS INDICATE LATE AFTERNOON/EVENING SFC BASED CAPE VALUES IN THE
1500-2400 J/KG RANGE. THOUGH CAPES NOT AS HIGH ON THE DRIER GFS. AND
FAVORABLE DEEP LAYER SHEAR ALONG THE 850-700MB THETA-E AXIS...MAY BE
SUFFICIENT TO SUPPORT A FEW SUPERCELLS BOTH DAYS...MOST LIKELY OVER
THE HIGHER TERRAIN OF THE PALMER DIVIDE OF EASTERN DOUGLAS...ELBERT
AND NRN LINCOLN COUNTIES. HAIL AND HEAVY RAIN THE USUAL SVR WEATHER
SUSPECTS...BUT WITH PROGGED 0-3KM HELICITIES OVER 250M2/S2 IN THE
AREA...CAN/T RULE OUT A STRAY TORNADO OR TWO. OVERALL...LOOKS LIKE A
RELATIVELY DRY AND SEASONABLY WARM EXTENDED PERIOD WITH PCPN CHANCES
FOR THE MOST PART REMAINING BELOW 25 PCT. THURSDAY APPEARS WILL BE
THE DRIEST DAY AS MODELS SHOWING THE UPPER LEVEL RIDGE AXIS PASSING
FOR THE AREA DURING THE DAY AND TEMPS ALOFT AT THEIR WARMEST DURING
THE AFTERNOON AND OVERNIGHT PD.

OUT TO THURSDAY...NAM...GFS...ECMWF AND UKMET ARE IN REASONABLY
DECENT AGREEMENT. BY FRIDAY THE MEDIUM RANGE MODELS BEGIN TO STRAY
APART. WON/T EVEN TALK ABOUT HOW DISSIMILAR THEY LOOK FOR NEXT WEEK.
ANYHOW...BOTH THE GFS AND ECMWF SHOW A TROUGH TAKING SHAPE OFF THE
PACIFIC NORTHWEST COAST AND THE BACKSIDE TO THE UPPER RIDGE SITTING
OVER COLORADO. OVER THE WEEKEND...THE EC SHOWS A POWERFUL NRN BRANCH
OF THE POLAR JET TAKING A NOSE DIVE DOWN THE PACIFIC COAST WHERE IT
CARVES OUT A DEEP/ROBUST SHORTWAVE TROUGH OVER THE PACIFIC
NORTHWEST. WHILE THE GFS SHOWS A BROAD LESS THAN IMPRESSIVE WAVE
TAKING SHAPE AND MOVING ONSHORE ON SATURDAY. BY SUNDAY...THE EC
DRIVES A COLD CORE CLOSED LOW/UPPER TROUGH EASTWARD OVER THE
NRN/CNTRL ROCKY MTN REGION. WHILE THE GFS SHOWS A BROAD POORLY
ORGANIZED TROUGH HANGING BACK OVER THE CALIFORNIA COAST WITH LITTLE
MORE THAN ZONAL FLOW OVER COLORADO. SO FOR NOW...WITH SO MANY MIXED
SIGNALS... WILL REFRAIN FROM MAKING ANY ADJUSTMENTS TO THE FCST
BEYOND FRIDAY.

&&

.AVIATION...ESELY SFC WINDS WL CONTINUE INTO THE EVNG HOURS.  UPPER
LEVEL DISTURBANCE OVER NERN UT WILL MOVE ACROSS THE CWFA TONIGHT.
BEST WINDOW FOR STORMS TNGT WL BE BETWEEN 01Z-05Z TIME FRAME SO HAVE
HEDGED THE TAFS IN THAT DIRECTION.  HEAVY RAIN...STG TSTMS WINDS AND
HAIL AGAIN A GOOD BET.  CIGS/VSBYS VFR WITH MVFR RESTRICTIONS
POSSIBLE WITH THE TSTMS.  SFC WNDS WILL SWITCH TO DRAINAGE AFTER 06Z
SO DO NOT ANTICIPATED LOW CLOUDS/FOG AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/BAKER
Hazardous weather outlook, Aug 9, 9:33 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT SUN AUG 09 2009

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT SUN AUG 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP AFTER 5 PM THIS AFTERNOON NEAR
THE FOOTHILLS AND OVER THE PALMER DIVIDE AND THEN SPREAD EASTWARD
OVER THE PLAINS TONIGHT.  A FEW SEVERE THUNDERSTORMS COULD PRODUCE
LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WIND GUSTS IN EXCESS OF
60 MPH. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE.  VERY HEAVY
RAIN MAY ALSO OCCUR IN A FEW LOCATIONS AS WELL WITH RAINFALL AMOUNTS
UP TO 2 INCHES IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING DURING THE UPCOMING WEEK...WITH SOME STORMS ON THE PLAINS
POSSIBLY LINGERING BEYOND MIDNIGHT. ONE OR TWO OF THESE STORMS MAY
PRODUCE HAIL AND LOCALLY HEAVY RAINFALL...MORE LIKELY DURING THE
OVERNIGHT HOURS. STRONG SOLAR HEATING COUPLED WITH THE PASSAGE OF
WEAK UPPER AIR DISTURBANCES WILL PRODUCE THIS DAILY ROUND OF
CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

COOPER/BAKER

In the hours before

Special weather statement, Aug 9, 7:21 PM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
821 PM MDT SUN AUG 9 2009

COZ039-040-100245-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-
821 PM MDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL JEFFERSON COUNTY
  SOUTHWESTERN ADAMS COUNTY
  CENTRAL DENVER COUNTY

AT 821 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED OVER NORTHEASTERN LAKEWOOD...
OR 7 MILES WEST OF DENVER...MOVING EAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WHEAT
RIDGE...NORTHEASTERN LAKEWOOD...NORTHWESTERN DENVER...SOUTHWESTERN
COMMERCE CITY AND SOUTHEASTERN ARVADA.

LAT...LON 3982 10489 3970 10488 3967 10512 3980 10516
TIME...MOT...LOC 0221Z 256DEG 17KT 3973 10508
Special weather statement, Aug 9, 7:47 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
847 PM MDT SUN AUG 9 2009

COZ040-100315-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
847 PM MDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN ARAPAHOE COUNTY
  SOUTHWESTERN ADAMS COUNTY
  DENVER COUNTY

AT 847 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED OVER CENTRAL DENVER...MOVING
EAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
AFB...WATKINS...FEDERAL HEIGHTS...DENVER INTERNATIONAL AIRPORT...
SOUTHEASTERN WESTMINSTER...SOUTHWESTERN THORNTON...NORTHERN DENVER...
COMMERCE CITY AND NORTHERN AURORA.

LAT...LON 3992 10461 3969 10459 3969 10501 3987 10503
TIME...MOT...LOC 0247Z 253DEG 14KT 3976 10496
Special weather statement, Aug 9, 9:48 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1048 PM MDT SUN AUG 9 2009

COZ040-041-045-046-100515-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
1048 PM MDT SUN AUG 9 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN ELBERT COUNTY
  CENTRAL ARAPAHOE COUNTY
  SOUTH CENTRAL ADAMS COUNTY

AT 1048 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTH OF WATKINS...OR
23 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WATKINS...
STRASBURG...MANILA VILLAGE...BYERS...BENNETT AND EASTERN AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3979 10421 3946 10423 3944 10465 3977 10463
TIME...MOT...LOC 0448Z 228DEG 17KT 3955 10459
Local storm report, Aug 9, 9:55 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1055 PM MDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             4 NNW AURORA            39.75N 104.85W
08/09/2009  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

            JUNCTION OF 1-70 AND 1-225.

0810 PM     HAIL             2 S GOLDEN              39.71N 105.21W
08/09/2009  E0.75 INCH       JEFFERSON          CO   PUBLIC

0640 PM     HAIL             8 S HAXTUN              40.53N 102.63W
08/09/2009  M1.75 INCH       PHILLIPS           CO   TRAINED SPOTTER

            MARBLE TO GOLFBALL SIZE HAIL COVER THE GROUND.

0630 PM     HAIL             14 SW HAXTUN            40.50N 102.82W
08/09/2009  E3.00 INCH       LOGAN              CO   TRAINED SPOTTER

            HEAVY RAIN. WINDOWS BROKEN. POULTRY KILLED.

0629 PM     HAIL             2 N ST PETERSBURG       40.59N 102.82W
08/09/2009  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0624 PM     HAIL             6 S FLEMING             40.59N 102.84W
08/09/2009  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0614 PM     HAIL             FLEMING                 40.68N 102.84W
08/09/2009  E2.00 INCH       LOGAN              CO   PUBLIC

0612 PM     HAIL             3 SW FLEMING            40.65N 102.88W
08/09/2009  M1.75 INCH       LOGAN              CO   CO-OP OBSERVER

0552 PM     HAIL             ILIFF                   40.76N 103.07W
08/09/2009  E1.75 INCH       LOGAN              CO   PUBLIC

0545 PM     HAIL             ILIFF                   40.76N 103.07W
08/09/2009  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

            MARBLE TO QUARTER SIZE HAIL COVERING GROUND.

0545 PM     HAIL             10 NE STERLING          40.75N 103.08W
08/09/2009  E1.00 INCH       LOGAN              CO   TRAINED SPOTTER

            MOSTLY 1/2 TO 3/4 INCH.

&&

CLB
Local storm report, Aug 9, 10:13 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1113 PM MDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             20 S BENNETT            39.47N 104.42W
08/09/2009  M1.25 INCH       ELBERT             CO   TRAINED SPOTTER

0854 PM     HAIL             4 NNW AURORA            39.75N 104.85W
08/09/2009  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

            JUNCTION OF 1-70 AND 1-225.

0810 PM     HAIL             2 S GOLDEN              39.71N 105.21W
08/09/2009  E0.75 INCH       JEFFERSON          CO   PUBLIC

0640 PM     HAIL             8 S HAXTUN              40.53N 102.63W
08/09/2009  M1.75 INCH       PHILLIPS           CO   TRAINED SPOTTER

            MARBLE TO GOLFBALL SIZE HAIL COVER THE GROUND.

0630 PM     HAIL             14 SW HAXTUN            40.50N 102.82W
08/09/2009  E3.00 INCH       LOGAN              CO   TRAINED SPOTTER

            HEAVY RAIN. WINDOWS BROKEN. POULTRY KILLED.

0629 PM     HAIL             2 N ST PETERSBURG       40.59N 102.82W
08/09/2009  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0624 PM     HAIL             6 S FLEMING             40.59N 102.84W
08/09/2009  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0614 PM     HAIL             FLEMING                 40.68N 102.84W
08/09/2009  E2.00 INCH       LOGAN              CO   PUBLIC

0612 PM     HAIL             3 SW FLEMING            40.65N 102.88W
08/09/2009  M1.75 INCH       LOGAN              CO   CO-OP OBSERVER

0552 PM     HAIL             ILIFF                   40.76N 103.07W
08/09/2009  E1.75 INCH       LOGAN              CO   PUBLIC

0545 PM     HAIL             ILIFF                   40.76N 103.07W
08/09/2009  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

            MARBLE TO QUARTER SIZE HAIL COVERING GROUND.

0545 PM     HAIL             10 NE STERLING          40.75N 103.08W
08/09/2009  E1.00 INCH       LOGAN              CO   TRAINED SPOTTER

            MOSTLY 1/2 TO 3/4 INCH.

&&

CLB
Local storm report, Aug 9, 10:29 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1129 PM MDT SUN AUG 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             20 SSE BENNETT          39.49N 104.28W
08/09/2009  M1.25 INCH       ELBERT             CO   TRAINED SPOTTER

            CORRECTED LOCATION.

0854 PM     HAIL             4 NNW AURORA            39.75N 104.85W
08/09/2009  E1.00 INCH       ADAMS              CO   TRAINED SPOTTER

            JUNCTION OF 1-70 AND 1-225.

0810 PM     HAIL             2 S GOLDEN              39.71N 105.21W
08/09/2009  E0.75 INCH       JEFFERSON          CO   PUBLIC

0640 PM     HAIL             8 S HAXTUN              40.53N 102.63W
08/09/2009  M1.75 INCH       PHILLIPS           CO   TRAINED SPOTTER

            MARBLE TO GOLFBALL SIZE HAIL COVER THE GROUND.

0630 PM     HAIL             14 SW HAXTUN            40.50N 102.82W
08/09/2009  E3.00 INCH       LOGAN              CO   TRAINED SPOTTER

            HEAVY RAIN. WINDOWS BROKEN. POULTRY KILLED.

0629 PM     HAIL             2 N ST PETERSBURG       40.59N 102.82W
08/09/2009  M1.50 INCH       LOGAN              CO   TRAINED SPOTTER

0624 PM     HAIL             6 S FLEMING             40.59N 102.84W
08/09/2009  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0614 PM     HAIL             FLEMING                 40.68N 102.84W
08/09/2009  E2.00 INCH       LOGAN              CO   PUBLIC

0612 PM     HAIL             3 SW FLEMING            40.65N 102.88W
08/09/2009  M1.75 INCH       LOGAN              CO   CO-OP OBSERVER

0552 PM     HAIL             ILIFF                   40.76N 103.07W
08/09/2009  E1.75 INCH       LOGAN              CO   PUBLIC

0545 PM     HAIL             ILIFF                   40.76N 103.07W
08/09/2009  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

            MARBLE TO QUARTER SIZE HAIL COVERING GROUND.

0545 PM     HAIL             10 NE STERLING          40.75N 103.08W
08/09/2009  E1.00 INCH       LOGAN              CO   TRAINED SPOTTER

            MOSTLY 1/2 TO 3/4 INCH.

&&

CLB

The radar

The Denver radar (KFTG), 11 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Adams

When
August 10, 12:05 AM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.420

Hail, Arapahoe

When
August 10, 1:30 AM MST
Where
Arapahoe County, 5.52 mi SSW of Peoria
Measured
1.25 in hail
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
39.600, -104.170

Crop damage was reported in the immediate vicinity.

Hail, Arapahoe

When
August 10, 2:08 AM MST
Where
Arapahoe County, 6 mi W of Deer Trail
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.163

Hail, Lincoln

When
August 10, 2:35 AM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.270, -103.690

Hail, Lincoln

When
August 10, 2:59 AM MST
Where
Lincoln County, Hugo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -103.470

Hail, Lincoln

When
August 10, 3:49 AM MST
Where
Lincoln County, 5 mi WNW of Hugo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.158, -103.556

Hail, Lincoln

When
August 10, 5:54 PM MST
Where
Lincoln County, 5.81 mi SSW of Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.180, -103.690

Hail, Washington

When
August 10, 6:54 PM MST
Where
Washington County, 3.48 mi SW of Platner
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.080, -103.110

Hail, Washington

When
August 10, 7:00 PM MST
Where
Washington County, 3.48 mi SW of Platner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.080, -103.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192464, 192465, 192580, 192467, 192466, 192579, 192468, 192470, 192469.